August 01, 2007
As a resident of various cubical farms though-out my career, and more specifically, as a user of computer keyboards, I suffer from muscle spasms in my upper back periodically. The strain of holding ones arms up in the typing position for hour after hour, day after day, takes a toll on the large muscles in your upper back.
In my case I get a large knot or trigger point just to the right of my spine about mid-way down the right shoulder blade. Over the course of two or three days this spasm grows in intensity resulting in reduced flexibility and range of motion and disrupted sleep. Motrin or Aleve can dull the pain but don’t really release me from its hold. Laying on a tennis ball or similar object can sometimes flatten the muscle, forcing the knot to let go.
On Sunday I developed the latest of these knots and tried a muscle relaxant instead of regular pain killers. Sold under the name of Flexeril, it is really called cyclobenzaprine. It effectively knocked me off of the evolutionary ladder for a couple of hours. The first two hours after taking the pill were okay. The pain was still there, but perhaps diminished somewhat. Then we had dinner. Within minutes of eating I was incredible tired and unable to think straight. I laid down on the couch and, according to Sibylle, didn’t move again. At times I was hardly breathing. This stuff just knocked me out.
I vaguely remember her coming to see me and talking to me. She said my responses were nonsense and garbled. I had a very vague sense of unease but no way to express it or even really focus on it. After crashing for an hour or so I started to wake up and could talk again. Within a couple hours of eating I was upright and moving around. My guess is that the combination of cyclobenzaprine in my blood stream, and the sudden concentration of blood in my abdomen as a result of eating was enough to put me under.
Whatever the cause I will not be taking cyclobenzaprine ever again. That a pill so tiny could have a huge impact is amazing. Frightening.